Thunderstorm Wind, Cattaraugus
- When
- August 2, 9:00 PM EST
- Where
- Cattaraugus County, Olean
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.083, -78.433
An isolated thunderstorm produced winds which downed trees and power lines in the city of Olean. A pickup truck, a car and a home were damaged by falling trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm produced winds which downed trees and power lines in the city of Olean. A pickup truck, a car and a home were damaged by falling trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 8:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 920 PM EDT TUE AUG 2 2005 .UPDATE... EVENING UPDATE WILL BE ISSUED TO CLEAR OUT THE CHANCE OF SHOWERS ACROSS MUCH OF THE AREA. SOME LINGERING SHOWERS/TSTMS REMAIN OVER CATTARAUGUS AND ALLEGANY COUNTIES, BUT THESE SHOULD CONTINUE TO DRIFT SOUTH AND WILL BE OUT OF THESE AREAS BY MIDNIGHT. OTHERWISE JUST ANOTHER MUGGY NIGHT IN WESTERN NEW YORK. .SYNOPSIS... MORE HEAT AND HUMIDITY IN STORE FOR THE NEXT 48 TO 72 HOURS BEFORE RELIEF ARRIVES WITH A COLD FRONT THURS NT AND FRI MORNING. WE WILL STILL BE IN NW FLOW ALOFT AROUND PERIPHERY OF UPPER RIDGE TONIGHT AND WED...SO CANT RULE OUT WIDELY SCATD CONVECTION ALMOST ANYWHERE...BUT THURS SHOULD BE DRY IN CENTER OF RIDGE...AND HOT. TEMPS DROP OFF TO SEASONABLE LEVELS FOR WEEKEND BEFORE RISING AGAIN EARLY NEXT WEEK AS HIGH RECEDES TO EAST. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... THINGS QUIET DOWN TONIGHT...ANOTHER MUGGY ONE. WED WILL BE SIMILAR. RIDGE AXIS A LITTLE CLOSER BUT STILL SEMBLANCE OF NW FLOW...ESPECIALLY EAST. WILL GO WITH 20 POPS ALL ZONES FOR THE DAY...WITH 850 TEMPS OF 18C OR SO SUPPORTING U80S/NR 90. AXIS OF UPPER RIDGE CRESTS OVER US ON THURS...AND WELL HAVE SOME SUBSIDENCE AHEAD OF APPROACHING FRONT...SO DO NOT EXPECT ANY CONVECTION...BUT 850 TEMPS OF 20-21C WILL RESULT IN OPPRESSIVELY HOT (90-95) CONDITIONS. MODELS IN GOOD AGREEMENT IN SWINGING FRONT ACROSS ERN LAKES AND THROUGH OUR REGION IN THE 08-14Z TIME FRAME EARLY FRIDAY...GFS A BIT SLOWER IN ITS EXIT...WILL CONTINUE WITH 40 POPS LATE THURS NT INTO FRI AM..WILL SLOW IMPROVEMENT IN WEST FRI AFTERNOON. && .LONG TERM (SATURDAY THROUGH TUESDAY)... AFTER A WEEK OF SULTRY CONDITIONS...THE UPCOMING WEEKEND LOOKS LIKE THE PAYOFF AS DRY AND NOTICEABLY LESS HUMID WEATHER IS EXPECTED. THE OVERALL PATTERN DURING THE SATURDAY TO TUESDAY PERIOD WILL FEATURE A GENERAL ZONAL FLOW ALONG THE CANADIAN BORDER...ALTHOUGH THERE WILL BE SOME TROFFINESS OVER THE GREAT LAKES REGION. WHILE THIS WILL AID IN KEEPING THE MOST OPPRESSIVE HEAT AWAY FROM OUR REGION...TEMPERATURES WILL SLOWLY RISE DURING THE PERIOD WITH HUMIDITY ALSO EXPECTED TO INCREASE. THE DETAILS... COOLER AND NOTICEABLY LESS HUMID AIR SETTLE ACROSS NEW YORK STATE IN THE WAKE OF A COLD FRONT ON FRIDAY...WITH A SFC HIGH WORKING ACROSS THE STATE ON SATURDAY. H8 TEMPS AVG +13C WILL PRODUCE SAT MAX TEMPS IN THE UPPER 70S TO LOWER 80S...WHICH IS RIGHT AT 30 YEAR NORMALS. SUNDAY WILL THEN BE ANOTHER NICE DAY FOR OUTDOOR ACTIVITIES... ALTHOUGH A RETURN FLOW IN THE WAKE OF A DEPARTING SFC RIDGE WILL BOOST SFC TEMPS A FEW DEGREES WITH SLIGHTLY HIGHER HUMIDITY. FOR MONDAY AND TUESDAY...A FAIRLY DEEP SOUTHWEST FLOW WILL PUMP WARMER AND MORE HUMID AIR BACK INTO THE REGION. THE 12Z GFS DIFFERS WITH THE OLDER 00Z GFS ENSEMBLES IN THAT IT ADVECTS +20C H8 AIR INTO THE REGION FROM THE WESTERN GREAT LAKES. THE ENSEMBLES WERE NOTABLY LOWER WITH H8 TEMPS AVG +16...BUT IN EITHER CASE...A WARM AND MORE HUMID DAY IS EXPECTED. IN SUMMARY...THE SATURDAY THROUGH TUESDAY PERIOD IS EXPECTED TO BE RAIN FREE WITH TEMPS AVERAGING ABOVE NORMAL. LOOKING FURTHER DOWN THE ROAD...THE CLIMATE PREDICTION CENTER CONTINUES TO DEPICT A BULLSEYE OF ABOVE NORMAL TEMPS FOR THE GREAT LAKES REGION FOR THE PERIOD OF AUG 10 THROUGH 16. && .AVIATION... WIDELY SCATTERED THUNDERSTORMS OVER THE NIAGARA FRONTIER WILL PRODUCE OCCASIONAL MVFR CONDITIONS AT KBUF AND KIAG THROUGH EARLY EVENING...OTHERWISE THE REST OF THE REGION WILL BE GENERALLY VFR FOR CIGS AND VSBYS THROUGH SUNSET. WITH HIGH DEWPOINTS AND LITTLE IN THE WAY OF MIXING OVERNIGHT I EXPECT TO SEE VSBYS TO DROP 3SM IN LIGHT FOG AFTER 08Z. CLEAR SKIES AND SATURATED AIR IN THE LOWEST LEVELS WILL KEEP VSBYS AOB 1/2SM IN FOG VCNTY KJHW AFT 08Z...AND CIGS MAY OCCASIONALLY GO OBSCURED AOB 200 FEET THROUGH 12Z. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. UPDATE SHORT TERM...MCLAUGHLIN LONG TERM...RSH AVIATION...NIZIOL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 541 AM EDT TUE AUG 2 2005 LEZ020-040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085- 030940- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 541 AM EDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF TMA
The Buffalo radar (KBUF), 99 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471729.